Alert archive / Tennessee / Wind Advisories in 2022

Wind Advisory 2, NWS Morristown, TN

January 5, 20224 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 5, 2022, 1:25 AM EST for 4 counties in Tennessee. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2022, 1:25 AM EST (06:25 UTC)
Expired
Jan 5, 2022, 9:00 AM EST
In force
8 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS74 KMRX 050625
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
125 AM EST Wed Jan 5 2022

TNZ041-072-074-087-051400-
/O.NEW.KMRX.WI.Y.0002.220105T0625Z-220105T1400Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
125 AM EST Wed Jan 5 2022

...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Cocke Smoky Mountains, Blount Smoky Mountains, Sevier 
  Smoky Mountains and Southeast Monroe Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ039-040-069>071-073-051000-
/O.CON.KMRX.ZF.Y.0001.000000T0000Z-220105T1000Z/
Hamblen-Northwest Cocke-Knox-Jefferson-Northwest Blount-
North Sevier-
Including the cities of Alpha, Morristown, Russellville, Bybee, 
Newport, Bearden, Knoxville, Lake Forest, Jefferson City, 
Strawberry Plains, Chestnut Hill, Dandridge, White Pine, 
Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, 
Seymour, and Pigeon Forge
125 AM EST Wed Jan 5 2022

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING...

* WHAT...Visibility to near one quarter of a mile or less in 
  freezing fog.

* WHERE...Portions of east Tennessee.

* WHEN...Until 5 AM EST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential ice on bridges and secondary roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$
1 follow-up statement
532 
WWUS74 KMRX 050836
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
336 AM EST Wed Jan 5 2022

TNZ039-040-069>071-073-051300-
/O.EXT.KMRX.ZF.Y.0001.000000T0000Z-220105T1300Z/
Hamblen-Northwest Cocke-Knox-Jefferson-Northwest Blount-
North Sevier-
Including the cities of Alpha, Morristown, Russellville, Bybee, 
Newport, Bearden, Knoxville, Lake Forest, Jefferson City, 
Strawberry Plains, Chestnut Hill, Dandridge, White Pine, 
Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, 
Seymour, and Pigeon Forge
336 AM EST Wed Jan 5 2022

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WHAT...Visibility to near one quarter of a mile or less in 
  freezing fog.

* WHERE...Portions of East Tennessee around Knoxville,
  Sevierville, and Morristown.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and potential ice on bridges and secondary roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

TNZ041-072-074-087-051400-
/O.CON.KMRX.WI.Y.0002.000000T0000Z-220105T1400Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
336 AM EST Wed Jan 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...South winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Cocke Smoky Mountains, Blount Smoky Mountains, Sevier 
  Smoky Mountains and Southeast Monroe Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 5, 12:34 AM EST, 51 minutes earlier.

Area forecast discussion, Jan 5, 12:34 AM EST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
1234 AM EST Wed Jan 5 2022

.UPDATE...
FOR 06Z AVIATION.

&&

.DISCUSSION...

The main change with the evening update was the issuance of a
Freezing Fog Advisory until 5 AM EST for portions of the
Tennessee Valley. This came after dense fog developed due to
lingering moisture from daytime low clouds that did not mix out
before the low-level nocturnal inversion took shape. It is
unclear how long the fog will remain in place as low clouds are
expected to spread into the region from the southwest towards the
early morning hours. All other clouds moving in from the west at
this time are well above 15,000 feet. An extension or early
cancellation may be needed on the next shift based on on how
everything transpires. Otherwise, all other weather elements were
updated based on recent conditions and expected trends.

BW

&&

.AVIATION...
06Z TAF DISCUSSION.

The main concern this period is freezing fog at TYS. Vis is
bouncing up and down, so confidence is low, but the TAF will have
VLIFR-LIFR conditions for the enxt few hours, lifting around
10-12Z. This may be on the pessimistic side, as the vis trend over
the last few obs has been upward. But high clouds on satellite are
making it impossible to see the spacial extent and how it is
changing. At CHA, MVFR cigs are expected to spread into the area
from the south later today, and stay on the VFR/MVFR margins all
day. Winds may be gusty to 20 kt at time at TYS and TRI today.

DGS

&&

.PREV DISCUSSION...
/ISSUED 327 PM EST Tue Jan 4 2022/
SHORT TERM...(Tonight through Wednesday)...

Key Messages:

1. Cold front moves through late Wednesday afternoon, but expect
this to be a dry frontal passage, with only an increase in low
clouds.

2. A little breezy in the mountains tonight, but pattern not
supportive of mountain waves and winds not high enough for headlines
I don't believe.

Discussion:

Surface low will rapidly deepen across the IA/NE/SD border this
afternoon in response to a +140kt jet streak moving out of the
northern Rockies. Surface low shifts east to Wisconsin tonight,
allowing strong cold front and accompanying arctic air to surge
south and east out of Canada. Forward speed of this front will be
such that it crosses the lower Mississippi river valley by daybreak
or so tomorrow morning, moving through eastern TN during the late
afternoon or early evening hours tomorrow as the parent surface low
moves east through the Great Lakes.

Ahead of the front, low level moisture will move north, but believe
it will only be enough to warrant increasing low clouds really. Jet
streak remains too far north for there to be much in the way of
forcing for ascent locally, and soundings and PWAT plumes show a
dearth of moisture above 5-6k ft or so. Conversely, nearly saturated
RH values on the 285k theta surface model this nicely and match up
with scattered low stratus developing in eastern AL this afternoon.
Clouds below 4k ft should stream north into the majority of the
plateau, southern valley, and western NC counties overnight, then
fill in across the north tomorrow. Lows tonight will be
subsequently somewhat tricky. Increasing clouds and southerly
flow should mean lows in the mid to upper 30s for areas west of
I-75 and the Knoxville metro, with upper 20s to low 30s to the
northeast. Highs tomorrow will be near normal.

Lastly, low level wind field picks up a bit tonight through early
tomorrow morning but there's notable difference in H85 wind speeds
amongst guidance. So the mountains may be a little breezy tonight
and tomorrow but given the difference in strength and directional
flow, not confident that we'll need any wind headlines for tonight.
Will leave that alone for the time being.

CD

LONG TERM...(Wednesday Night through Monday)...

Key Messages:

1) Rain/snow mix expected early on Thursday, before eventually
transitioning to all snow later in the day, with accumulating snow
expected across much of the area.

2) Very cold temperatures expected on Friday morning, and again on
Saturday morning.

3) Second round of precipitation expected Sunday, with mainly rain
expected at this time.

Discussion:

Tricky forecast starting on Thursday as a quick moving trough swings
through the Ohio Valley, and a surface low looks to track across the
northern section of the Gulf States. This system will put the
southern Appalachians in the cold sector north of the low and a
quick round of moderate snowfall on Thursday. Some major differences
in the deterministic models with the NAM being much slower with the
onset of the precipitation and the GFS being much more aggressive.
Regardless, in a set up like this think that going with more
ensemble/consensus guidance is the better forecast.

Precipitation will begin to move in near Chattanooga around sunrise
on Thursday, and as the system progresses to the east, precipitation
will spread northeastward during the day. Still some big question
marks with how soon precipitation will start making it to the
surface as initially we'll have some very dry air in place, and
won't really be advecting much low level moisture into the area. So
the column will need to saturate from the top down. Some of the
forecast soundings show in the Valley that this will happen closer
to around 18z, while others are holding off saturation to the
surface till closer to 00z. How fast this column can saturate will
have major impacts on how much precipitation and snowfall makes it
to the surface. Temperatures will be cold enough in the morning that
the initial onset of precipitation will likely begin as snow. As the
day continues on there looks to be enough heating and southerly
advection in the low/mid levels that temperatures are able to warm
back up several degrees in the Valley. This may push snowfall back
into being liquid precipitation. However, if this occurs, it won't
last for long as temperatures will quickly drop later in the
afternoon as winds turn more northerly as the surface low nears the
Appalachian Mountains. This snow-rain-snow transition is one just
one of the many aspects of this forecast that's been tricky and
continuing to evolve with each model run. We could be seeing
snowfall occurring several degrees above freezing across much of the
valley, so have put in wide swaths of rain/snow mix into the weather
grids during the daytime on Thursday, as precipitation type will be
extremely elevation dependent. Starting around 00z expect everywhere
in the valley to be cold enough to support all snowfall, and then
the question becomes how much precipitation can we squeeze out of
the atmosphere before it exits the region. Based on ensemble
guidance have precipitation quickly dropping off after 06z, with
mostly northeast TN and southwest VA holding onto lighter QPF
amounts until just before sunrise. As for snowfall totals, think the
higher elevations will see some pretty good snow amounts as they
remain all snow even during the daytime hours, additionally think
the Plateau counties up into southwest VA will also see higher
amounts as they're near the PVA which will help bring down the
precipitation at a much faster rate. Further down in the valley
things are much more uncertain specifically because of uncertainty
in how fast the column saturates and how warm they get during the
day.

In general have a dusting up to around 0.5 inches near Chattanooga,
1-3 inches around Knoxville, 2-5 inches around the Tri-Cities.
Along the southern Plateau, around 1-3 inches and 2-5 along the
northern plateau, and 4-6 in the northern parts of southwest VA.
The mountainous areas of southern Appalachians will likely see 3-7+
inches. These amounts have changed a good amount from previous
forecasts, and it can be expected that they will likely change again
as forecast soundings are still in poor agreement, and therefore the
ensemble spread is still pretty high with regards to snowfall
totals. AS we get closer, and the higher resolution models begin to
ingest this system we'll have increased confidence... And we'll be
able to see how much snow melt continues to occur between now and
Thursday morning, which will impact moisture and temperatures just
off of the surface (one more wrench in the works).

Regardless of the precipitation type it won't last for very long with
precipitation chances in the forecast for only about 24 hours, and
Thursday night we'll be back to quiet weather on the backside of the
system. Friday morning will be very cold, with temperatures in the
teens even down into Chattanooga, and flirting with single digits on
the Plateau, southwest VA, and the southern Appalachian Mountains.
These will be the coldest temperatures we've seen in over a year
with the last time it getting this cold around Christmas of 2020.
Even with northerly winds expected to remain fairly mild, wind
chills on Friday morning will bring down apparent temperatures to
near single digits in the central/northern valley, and close to 0
in the higher elevations. Friday won't provide much warmth with
temperatures expected to stay below freezing for most of the area,
and in 30's even in southwest TN.

Warmer weather will come ahead of an approaching front over the
weekend, and southerly moist air begins to advect into the region.
With the warmer temperatures ahead of the front, the precipitation
Saturday night into Sunday will likely be predominantly liquid, but
there could be some of the higher elevations that see a rain/snow
mix, before the rain takes over and washes away any snowfall.
Precipitation exits the area by Monday morning, but the cooler
weather will remain with drier air from the north continuing through
Tuesday.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  33  43  19  37 /   0   0  70  20   0
Knoxville McGhee Tyson Airport, TN  50  30  42  17  32 /   0   0  70  40   0
Oak Ridge, TN                       49  28  40  15  32 /   0   0  70  40   0
Tri Cities Airport, TN              46  28  42  14  27 /   0   0  60  70   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Freezing Fog Advisory until 5 AM EST early this morning for
     Hamblen-Jefferson-Knox-North Sevier-Northwest Blount-
     Northwest Cocke.

VA...NONE.
&&
Hazardous weather outlook, Jan 4, 10:16 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1016 PM EST Tue Jan 4 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060330-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
1016 PM EST Tue Jan 4 2022 /916 PM CST Tue Jan 4 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Dense freezing fog is affecting the Knoxville area and places just
to the south and east this evening with visibilities to near one
quarter of a mile or less. See the Freezing Fog Advisory for
additional information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another winter weather system will affect the region Thursday
into Thursday night with more snowfall accumulations expected.
Highest snowfall totals are expected along the northern
Cumberland Plateau into Southwest Virginia with 3 to 5 inches
possible. The southern Appalachian Mountains could see snowfall
totals of 3 to 6 or more inches, with the heaviest amounts at the
tops of the mountains. In the Valley snowfall totals from a
dusting up to around 4 inches are possible, with lower amounts in
southeast Tennesee, and the higher amounts in northeast Tennessee
and southwest Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:16 PM ESTFreezing Fog AdvisoryMRXBlount, Cocke, Hamblen, Jefferson, Knox, Sevier11 hr
Jan 5, 3:15 AM ESTWinter Storm WatchMRXBlount, Campbell, Carter, Claiborne, Cocke, Greene and 7 more12 hr
Jan 5, 2:59 PM ESTWinter Storm WarningMRXBlount, Campbell, Carter, Claiborne, Cocke, Greene and 8 more34 hr
Jan 5, 2:59 PM ESTWinter Weather AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Carter, Cocke and 20 more25 hr

Nearby

Wind Advisories in Tennessee, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.